Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 74, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 16, 2018, 2:57 PM CDT for Chester County, Hardeman County, McNairy County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2018, 2:57 PM CDT (19:57 UTC)
- Expired
- May 16, 2018, 3:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chester County, TN, Hardeman County, TN, McNairy County, TN
The radar
The Memphis radar (KNQA), 115 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 8.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 492 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
595
WUUS54 KMEG 161957
SVRMEG
TNC023-069-109-162045-
/O.NEW.KMEG.SV.W.0074.180516T1957Z-180516T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
257 PM CDT WED MAY 16 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Eastern Hardeman County in southwestern Tennessee...
McNairy County in southwestern Tennessee...
Southern Chester County in southwestern Tennessee...
* Until 345 PM CDT.
* At 257 PM CDT, a severe thunderstorm was located near Masseyville,
or 9 miles south of Chickasaw State Forest, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Selmer, Big Hill Pond State Park, Adamsville, Silerton, Pocahontas,
Masseyville, Robertson, McNairy, Bethel Springs, Middleton,
Eastview, Michie, Guys, Ramer, Hornsby, Finger, Stantonville,
Milledgeville, Saulsbury and Forty Forks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3500 8838 3500 8914 3534 8888 3538 8837
TIME...MOT...LOC 1957Z 277DEG 27KT 3524 8881
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
516
WWUS54 KMEG 162016
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
316 PM CDT WED MAY 16 2018
TNC023-162025-
/O.CAN.KMEG.SV.W.0074.000000T0000Z-180516T2045Z/
Chester TN-
316 PM CDT WED MAY 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHESTER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3500 8838 3500 8914 3523 8896 3527 8879
3525 8878 3525 8872 3530 8869 3538 8837
TIME...MOT...LOC 2015Z 277DEG 27KT 3522 8864
$$
TNC069-109-162045-
/O.CON.KMEG.SV.W.0074.000000T0000Z-180516T2045Z/
Hardeman TN-McNairy TN-
316 PM CDT WED MAY 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN HARDEMAN AND MCNAIRY COUNTIES...
At 315 PM CDT, a severe thunderstorm was located near Selmer, moving
east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Selmer, Big Hill Pond State Park, Adamsville, Pocahontas, McNairy,
Bethel Springs, Middleton, Eastview, Michie, Guys, Ramer, Hornsby,
Stantonville, Milledgeville, Saulsbury, Forty Forks, Rose Creek, Good
Hope, Pebble Hill and Tulu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3500 8838 3500 8914 3523 8896 3527 8879
3525 8878 3525 8872 3530 8869 3538 8837
TIME...MOT...LOC 2015Z 277DEG 27KT 3522 8864
HAIL...1.00IN
WIND...60MPH
$$791
WWUS54 KMEG 162032
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
332 PM CDT WED MAY 16 2018
TNC069-162042-
/O.CAN.KMEG.SV.W.0074.000000T0000Z-180516T2045Z/
Hardeman TN-
332 PM CDT WED MAY 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARDEMAN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3500 8838 3500 8879 3525 8878 3525 8872
3526 8871 3530 8869 3530 8865 3531 8864
3538 8837
TIME...MOT...LOC 2032Z 277DEG 27KT 3520 8848
$$
TNC109-162045-
/O.CON.KMEG.SV.W.0074.000000T0000Z-180516T2045Z/
McNairy TN-
332 PM CDT WED MAY 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR MCNAIRY COUNTY...
At 332 PM CDT, a severe thunderstorm was located near Adamsville, or
near Selmer, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Selmer, Big Hill Pond State Park, Adamsville, McNairy, Bethel
Springs, Eastview, Michie, Guys, Ramer, Stantonville, Milledgeville,
Forty Forks, Rose Creek, Good Hope, Pebble Hill, Tulu, Old Lawton,
Acton, Purdy and Chewalla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3500 8838 3500 8879 3525 8878 3525 8872
3526 8871 3530 8869 3530 8865 3531 8864
3538 8837
TIME...MOT...LOC 2032Z 277DEG 27KT 3520 8848
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 12:27 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 16, 12:27 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1227 PM CDT Wed May 16 2018 .DISCUSSION... Updated for 18z Aviation Discussion. && .PREV DISCUSSION... /issued 1051 AM CDT Wed May 16 2018/ UPDATE... Temperatures are running about 5 to 10 degrees cooler than 24 hours across much of the Mid-South. This is attributed to the enhanced cloud cover and ongoing showers and thunderstorms across the eastern half of the forecast area. Latest water vapor satellite imagery depicts a weak shortwave pivoting across the Memphis area. Latest surface analysis places a stationary boundary along and near the I-40 corridor. Some low level convection has begun to fire up mainly along this boundary, noted by a field of agitated cumulus and light radar returns. For the rest of the day expect: enhanced cloud cover, scattered showers, and isolated thunderstorms. Temperatures will top out in the mid to upper 80s areawide, yielding about 1200-1800 J/kg of SBCAPE. A couple of strong storms are possible with gusty winds up to 45 mph this afternoon, but most activity should remain below this limit, due to an elevated cap around 600-700mb. Activity will diminish near sundown with the loss of daytime heating. Went ahead and knocked high temperatures down a couple of degrees and adjusted the temperature trend accordingly. In addition, went ahead and increased POPs near the Tennessee River, where a cluster of storms has been ongoing. New zones and grids are now available. AC3 && .PREV DISCUSSION... /issued 641 AM CDT Wed May 16 2018/ .UPDATE... Updated for 12Z Aviation Discussion below. PREV DISCUSSION... /issued 438 AM CDT Wed May 16 2018/ DISCUSSION...Surface analysis this morning places a weak quasi- stationary boundary over the Lower Mississippi Valley. Regional WSR-88D radar trends indicate showers and thunderstorms associated with a Mesoscale Convective System (MCS) over Oklahoma while scattered showers and a thunderstorm or two were occurring over portions of North Mississippi. As of 4 AM CDT, temperatures across the Mid-South range from the middle 60s to lower 70s. A weak surface boundary will slowly move across the Lower Mississippi Valley into Thursday. This boundary combined with an upper level low in the Northwest Florida Gulf Coast, a weak mid- level trough over the region, and daytime instability will be the focus for scattered showers and thunderstorms across the Mid- South. Overall weak shear combined with surface based instability reaching 2000 J/kg or greater suggest potential for pulse type showers and thunderstorms. Short term models including CAM models differ on placement of potential showers and thunderstorms due to the smaller scale environment associated with summer-like convection. Nonetheless, I think coverage should be somewhat better than yesterday. A few strong to perhaps an isolated severe thunderstorm will be possible through the period with damaging winds and localized heavy rainfall being the main threats if any thunderstorms can reach severe limits. Models indicate the upper level off the Northwest Florida Gulf Coast will move north and become absorbed in the upper level trough axis over the Southeast United States. Meanwhile, an upper level low will develop over Missouri and drop into the Tennessee Valley this weekend bringing additional shower and thunderstorm chances to the Lower Mississippi Valley for the upcoming weekend. Long term models indicate the upper level synoptic pattern will continue to remain unsettled over the Mississippi Valley well into next week as a series of upper level shortwaves within northwest flow aloft move along the periphery of an upper level ridge axis. This pattern would favor shower and thunderstorm chances each day, perhaps associated with MCS's. CJC && .AVIATION... 18Z TAFs Scattered SHRA/TSRA enhanced by passing weak disturbances will affect the sites over the next 24 hours...with the greatest window of occurrence expected from midday through mid evening. Cigs and vsby will generally be VFR with brief periods of MVFR...though TUP may see a more persistent MVFR deck late. Winds will be light and variable with a slight increase in speeds during convection and a directional bias from the north. JAB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 16, 4:41 AM CDT, 10 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 441 AM CDT Wed May 16 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-171200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 441 AM CDT Wed May 16 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A few strong to perhaps an isolated severe thunderstorm is possible late this afternoon into early evening across the Mid- South. Damaging winds along with localized heavy rainfall are the threats if a thunderstorm develops and reaches severe limits. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, May 16, 2:18 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
218 PM CDT WED MAY 16 2018
TNZ090-161945-
Hardeman TN-
218 PM CDT WED MAY 16 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...
Hardeman County in southwestern Tennessee...
At 218 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Bolivar, moving
east at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Hardeman County should monitor this storm closely.
LAT...LON 3509 8919 3536 8918 3543 8887 3543 8884
3539 8884 3535 8880 3533 8879 3531 8879
3526 8878 3515 8878
TIME...MOT...LOC 1918Z 250DEG 11KT 3528 8897Local storm report, May 16, 2:30 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
230 PM CDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL BOLIVAR 35.26N 89.00W
05/16/2018 M0.75 INCH HARDEMAN TN PUBLIC
&&
WLCLocal storm report, May 16, 2:33 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
233 PM CDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM TSTM WND DMG BOLIVAR 35.26N 89.00W
05/16/2018 HARDEMAN TN TRAINED SPOTTER
TRAINED SPOTTERS REPORT TREES DOWN AND LARGE LIMBS NEAR
HIGHWAY 64.
&&
WLCSpecial weather statement, May 16, 2:34 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
234 PM CDT WED MAY 16 2018
TNZ088-162000-
Shelby TN-
234 PM CDT WED MAY 16 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...
Southeastern Shelby County in southwestern Tennessee...
At 233 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Cordova. This storm
was nearly stationary.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southeastern Shelby County should monitor this storm
closely.
LAT...LON 3526 8985 3531 8964 3512 8964 3500 8965
3500 8986
TIME...MOT...LOC 1933Z 194DEG 4KT 3516 8976Special weather statement, May 16, 2:35 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
235 PM CDT WED MAY 16 2018
TNZ019-162000-
Dyer TN-
235 PM CDT WED MAY 16 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...
Central Dyer County in northwestern Tennessee...
At 235 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Miston, or 7 miles
east of Caruthersville, moving south at 10 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in central Dyer County should monitor this storm closely.
LAT...LON 3621 8929 3595 8933 3595 8960 3611 8962
3613 8959 3614 8959 3616 8960 3618 8962
3619 8949 3621 8948
TIME...MOT...LOC 1935Z 342DEG 10KT 3615 8954Special weather statement, May 16, 2:48 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
248 PM CDT WED MAY 16 2018
MSZ007-008-011-012-162015-
Tunica MS-Panola MS-Tate MS-Quitman MS-
248 PM CDT WED MAY 16 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...
Southeastern Tunica County in northwestern Mississippi...
Northwestern Panola County in northwestern Mississippi...
Western Tate County in northwestern Mississippi...
Northern Quitman County in northwestern Mississippi...
At 248 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Little Texas, or 17
miles west of Senatobia, moving southeast at 5 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southeastern Tunica...northwestern Panola...western Tate
and northern Quitman Counties should monitor this storm closely.
LAT...LON 3434 9039 3476 9041 3476 9020 3472 9020
3476 9017 3475 9016 3476 9013 3473 9010
3474 9009 3472 9007 3473 9006 3471 9005
3471 9001 3434 9005
TIME...MOT...LOC 1948Z 326DEG 6KT 3457 9028The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:47 PM CDT | Special Weather Statement | MEG | Carroll | 28 min |
| May 15, 8:13 PM CDT | Special Weather Statement | MEG | Carroll | 32 min |
| May 15, 10:24 PM CDT | Flash Flood Warning | MEG | Carroll | 3 hr |
| May 16, 1:42 AM CDT | Areal Flood Advisory | MEG | Decatur, Henderson | 2 hr |
| May 16, 10:05 AM CDT | Areal Flood Advisory | MEG | Benton, Decatur, Henderson | 3 hr |
| May 16, 1:05 PM CDT | Special Weather Statement | MEG | Haywood | 25 min |
| May 16, 1:55 PM CDT | Special Weather Statement | MEG | Lake | 35 min |
| May 16, 2:18 PM CDT | Special Weather Statement | MEG | Hardeman | 27 min |
| May 16, 2:31 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Hardeman, McNairy | 29 min |
| May 16, 2:34 PM CDT | Special Weather Statement | MEG | Shelby | 26 min |
| May 16, 2:35 PM CDT | Special Weather Statement | MEG | Dyer | 25 min |
| May 16, 3:02 PM CDT | Special Weather Statement | MEG | Lake, Obion | 28 min |
| May 16, 3:06 PM CDT | Special Weather Statement | MEG | Hardeman | 24 min |
| May 16, 3:31 PM CDT | Special Weather Statement | MEG | Lake | 44 min |
| May 16, 3:39 PM CDT | Severe Thunderstorm Warning | MEG | McNairy | 36 min |
| May 16, 4:47 PM CDT | Special Weather Statement | MEG | Haywood | 28 min |
| May 16, 5:12 PM CDT | Special Weather Statement | MEG | Haywood | 33 min |
| May 16, 6:02 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 43 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.